Alert archive / California / Winter Storm Warnings in 2019

Winter Storm Warning 2, NWS Medford, OR

January 15, 2019Siskiyou County, California

NWS Medford, OR issued this winter storm warning at Jan 15, 2019, 9:47 PM PST for Siskiyou County, California. It took effect at Jan 15, 2019, 10:00 PM PST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2019, 9:47 PM PST (05:47 UTC)
In effect from
Jan 15, 2019, 10:00 PM PST
Expired
Jan 17, 2019, 2:11 PM PST
In force
40 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS46 KMFR 160547
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
947 PM PST Tue Jan 15 2019

...A series of storms will bring periods of snow, heavy at times,
across portions of Northern California...

.A series of systems will produce periods of moderate to heavy
snow through Thursday. Snow levels of around 3500 feet today and
tonight will rise as a stronger and wetter system arrives
Wednesday, bringing the potential for heavy, wet snowfall above
4500 feet into Thursday. Additionally, gusty winds are possible
across the higher elevations of Siskiyou County. Winter Storm
Warning conditions are expected in elevations above 5500 feet.

CAZ082-161400-
/O.NEW.KMFR.WS.W.0002.190116T0600Z-190118T0600Z/
/O.CON.KMFR.WW.Y.0003.190116T0600Z-190118T0600Z/
South Central Siskiyou County-
947 PM PST Tue Jan 15 2019

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST THURSDAY ABOVE
5500 FEET... 
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST 
THURSDAY...

* WHAT...Heavy snow and snow expected. Warning snow accumulations
  30 to 40 inches. Advisory snow accumulations 8 to 12 inches 
  with localized amounts to 20 inches. 

* WHERE...Warning is for elevations above 5500 feet including
  Mount Shasta Ski Park and Everitt Memorial Highway. Advisory is
  for elevations generally between 4000 feet and 5500 feet
  including including Highway 89 at Snowmans Summit and Dead Horse
  Summit.

* WHEN...Until 10 PM PST Thursday.

* ADDITIONAL DETAILS...The heaviest snow is expected above 5500 
  feet Wednesday afternoon and evening. Travel could be very 
  difficult to impossible in the Warning area with occasional 
  blizzard conditions possible. Very strong winds could cause 
  extensive tree damage. Travel will be difficult in the Advisory 
  area. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged in the Warning area because of 
  dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is and 
  poses a threat to life and property. Take protective action now.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

CAZ080-081-083-161400-
/O.CON.KMFR.WW.Y.0003.190116T0600Z-190118T0600Z/
Western Siskiyou County-Central Siskiyou County-
North Central and Southeast Siskiyou County-
Including the cities of Bray and Tennant
947 PM PST Tue Jan 15 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 8 to 12 
  inches at the passes, with up to 30 inches possible at higher 
  elevations.

* WHERE...Portions of Siskiyou county above roughly 4000 feet,
  including Tennant, Highway 97 at Grass Lake, Highway 3 at Scott
  Mountain Pass, and Sawyers Bar Road at Etna Summit.

* WHEN...From 10 PM this evening to 10 PM PST Thursday.

* ADDITIONAL DETAILS...Travel could be difficult or hazardous 
  due to snow covered and icy roads. The hazardous conditions 
  could impact the morning or evening commutes. Gusty winds 
  could cause tree damage, drifting, and significantly reduced 
  visibilities.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

Visit us at https://www.weather.gov/Medford
5 follow-up statements
509 
WWUS46 KMFR 161056
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
256 AM PST Wed Jan 16 2019

...A series of storms will bring periods of snow, heavy at times,
across portions of Northern California...

.A series of systems will produce periods of moderate to heavy
snow through Thursday. Snow levels of around 3500 feet today and
tonight will rise as a stronger and wetter system arrives
Wednesday, bringing the potential for heavy, wet snowfall above
4500 feet into Thursday. Additionally, gusty winds are possible
across the higher elevations of Siskiyou County. Winter Storm
Warning conditions are expected in elevations above 5500 feet.

CAZ082-170000-
/O.CON.KMFR.WS.W.0002.000000T0000Z-190118T0600Z/
/O.CON.KMFR.WW.Y.0003.000000T0000Z-190118T0600Z/
South Central Siskiyou County-
256 AM PST Wed Jan 16 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...

* WHAT...Heavy snow and snow expected. Snow accumulations of 30 to
  40 inches in the warning area. Snow accumulations of 8 to 12
  inches with localized amounts to 20 inches in the advisory area.

* WHERE...The warning area includes elevations above 5500 feet 
  including Mount Shasta Ski Park and Everitt Memorial Highway. 
  The advisory are includes elevations generally between 4000 feet
  and 5500 feet including including Highway 89 at Snowmans Summit
  and Dead Horse Summit.

* WHEN...Until 10 PM PST Thursday.

* ADDITIONAL DETAILS...The heaviest snow is expected above 5500
  feet this afternoon and evening. Travel could be very difficult
  to impossible in the Warning area with occasional blizzard 
  conditions possible. Very strong winds could cause extensive 
  tree damage. Travel will be difficult in the Advisory area.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged in the Warning area because of 
  dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is and 
  poses a threat to life and property. Take protective action 
  now.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

CAZ080-081-083-170000-
/O.CON.KMFR.WW.Y.0003.000000T0000Z-190118T0600Z/
Western Siskiyou County-Central Siskiyou County-
North Central and Southeast Siskiyou County-
Including the cities of Bray and Tennant
256 AM PST Wed Jan 16 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 12 to 14 
  inches at the passes, with up to 30 inches possible at higher 
  elevations.

* WHERE...Portions of Siskiyou county above roughly 4000 feet, 
  including Tennant, Highway 97 at Grass Lake, Highway 3 at 
  Scott Mountain Pass, and Sawyers Bar Road at Etna Summit.

* WHEN...Until 10 PM PST Thursday.

* ADDITIONAL DETAILS...Travel could be difficult or hazardous 
  due to snow covered and icy roads. The hazardous conditions 
  could impact the morning or evening commutes. Gusty winds 
  could cause tree damage, drifting, and significantly reduced 
  visibilities.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

Visit us at https://www.weather.gov/Medford
059 
WWUS46 KMFR 162252
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
252 PM PST Wed Jan 16 2019


CAZ082-171200-
/O.CON.KMFR.WS.W.0002.000000T0000Z-190118T0600Z/
/O.CON.KMFR.WW.Y.0003.000000T0000Z-190118T0600Z/
South Central Siskiyou County-
252 PM PST Wed Jan 16 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...

* WHAT...Heavy snow and snow expected. Snow accumulations of 30 
  to 40 inches in the warning area. Snow accumulations of 8 to 
  12 inches with localized amounts to 20 inches in the advisory 
  area.

* WHERE...The warning area includes elevations above 5500 feet 
  including Mount Shasta Ski Park and Everitt Memorial Highway. 
  The advisory are includes elevations generally between 4000 
  feet and 5500 feet including including Highway 89 at Snowmans 
  Summit and Dead Horse Summit.

* WHEN...Until 10 PM PST Thursday.

* ADDITIONAL DETAILS...The heaviest snow is expected above 5500 
  feet this afternoon and evening. Travel could be very 
  difficult to impossible in the Warning area with occasional 
  blizzard conditions possible. Very strong winds could cause 
  extensive tree damage. Travel will be difficult in the 
  Advisory area.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged in the Warning area because of 
  dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is and 
  poses a threat to life and property. Take protective action 
  now.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

CAZ080-081-083-171200-
/O.CON.KMFR.WW.Y.0003.000000T0000Z-190118T0600Z/
Western Siskiyou County-Central Siskiyou County-
North Central and Southeast Siskiyou County-
Including the cities of Bray and Tennant
252 PM PST Wed Jan 16 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 12 to 14 
  inches at the passes, with up to 30 inches possible at higher 
  elevations.

* WHERE...Portions of Siskiyou county above roughly 4000 feet, 
  including Tennant, Highway 97 at Grass Lake, Highway 3 at 
  Scott Mountain Pass, and Sawyers Bar Road at Etna Summit.

* WHEN...Until 10 PM PST Thursday.

* ADDITIONAL DETAILS...Travel could be difficult or hazardous 
  due to snow covered and icy roads. The hazardous conditions 
  could impact the morning or evening commutes. Gusty winds 
  could cause tree damage, drifting, and significantly reduced 
  visibilities.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

Visit us at https://www.weather.gov/Medford
994 
WWUS46 KMFR 170309
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
709 PM PST Wed Jan 16 2019

CAZ082-171300-
/O.CAN.KMFR.WW.Y.0003.000000T0000Z-190118T0600Z/
/O.CON.KMFR.WS.W.0002.000000T0000Z-190118T0600Z/
South Central Siskiyou County-
709 PM PST Wed Jan 16 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST 
THURSDAY...

* WHAT...Heavy snow expected. Snow accumulations of 10 to 20 
  inches at elevations 4000 to 5500 feet with 20 to 40 inches 
  above 5500 feet. 

* WHERE...Highway 89 at Snowmans Summit and Dead Horse
  Summit...Mount Shasta Ski Park...and Everitt Memorial Highway.
  Snow is expected at Black Butte Summit on Interstate 5 Thursday
  morning.
 
* WHEN...Until 10 PM PST Thursday.

* ADDITIONAL DETAILS...The heaviest snow is expected this 
  evening. Travel could be very difficult to impossible in the 
  Warning area with occasional blizzard conditions possible. Very 
  strong winds could cause extensive tree damage. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged because of dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is
  occurring and poses a threat to life and property. Take 
  protective action now.

&&

$$

CAZ080-081-083-171300-
/O.CON.KMFR.WW.Y.0003.000000T0000Z-190118T0600Z/
Western Siskiyou County-Central Siskiyou County-
North Central and Southeast Siskiyou County-
Including the cities of Bray and Tennant
709 PM PST Wed Jan 16 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 12 to 14 
  inches at the passes, with up to 30 inches possible at higher 
  elevations.

* WHERE...Portions of Siskiyou county above roughly 4000 feet, 
  including Tennant, Highway 97 at Grass Lake, Highway 3 at 
  Scott Mountain Pass, and Sawyers Bar Road at Etna Summit.

* WHEN...Until 10 PM PST Thursday.

* ADDITIONAL DETAILS...Travel could be difficult or hazardous 
  due to snow covered and icy roads. The hazardous conditions 
  could impact the morning or evening commutes. Gusty winds 
  could cause tree damage, drifting, and significantly reduced 
  visibilities.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

Visit us at https://www.weather.gov/Medford
394 
WWUS46 KMFR 171147
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
347 AM PST Thu Jan 17 2019

CAZ082-180000-
/O.CON.KMFR.WS.W.0002.000000T0000Z-190118T0600Z/
South Central Siskiyou County-
347 AM PST Thu Jan 17 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Heavy snow expected. Snow accumulations of 6 to 10 inches
  at elevations 4000 to 5500 feet with 12 to 20 inches above 5500
  feet.

* WHERE...Highway 89 at Snowmans Summit and Dead Horse Summit...
  Mount Shasta Ski Park...and Everitt Memorial Highway. Snow is
  expected at Black Butte Summit on Interstate 5 this morning.

* WHEN...Until 10 PM PST Tonight.

* ADDITIONAL DETAILS...The heaviest snow is expected this morning.
  Travel could be very difficult to impossible in the Warning 
  area with occasional blizzard conditions possible. Very strong 
  winds could cause extensive tree damage.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged because of dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is 
  occurring and poses a threat to life and property. Take 
  protective action now.

&&

$$

CAZ080-081-083-180000-
/O.CON.KMFR.WW.Y.0003.000000T0000Z-190118T0600Z/
Western Siskiyou County-Central Siskiyou County-
North Central and Southeast Siskiyou County-
Including the cities of Bray and Tennant
347 AM PST Thu Jan 17 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 6 to 9 inches
  below 5500 feet with 12 to 14 inches at the passes. Up to 20 
  inches is possible at higher elevations.

* WHERE...Portions of Siskiyou county above roughly 4000 feet, 
  including Tennant, Highway 97 at Grass Lake, Highway 3 at 
  Scott Mountain Pass, and Sawyers Bar Road at Etna Summit.

* WHEN...Until 10 PM PST Tonight.

* ADDITIONAL DETAILS...Travel could be difficult or hazardous 
  due to snow covered and icy roads. The hazardous conditions 
  could impact the morning or evening commutes. Gusty winds 
  could cause tree damage, drifting, and significantly reduced 
  visibilities.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

Visit us at https://www.weather.gov/Medford
392 
WWUS46 KMFR 172211
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
211 PM PST Thu Jan 17 2019

CAZ082-172315-
/O.CAN.KMFR.WS.W.0002.000000T0000Z-190118T0600Z/
South Central Siskiyou County-
211 PM PST Thu Jan 17 2019

...WINTER STORM WARNING IS CANCELLED...

Although snow showers will continue through tonight, especially 
over higher terrain, snow levels have risen and snowfall rates
have diminished. As heavy snow is no longer an imminent threat, 
the Winter Storm Warning has been canceled.

$$

CAZ080-081-083-172315-
/O.CAN.KMFR.WW.Y.0003.000000T0000Z-190118T0600Z/
Western Siskiyou County-Central Siskiyou County-
North Central and Southeast Siskiyou County-
211 PM PST Thu Jan 17 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Although snow showers will continue through tonight, especially 
over higher terrain, snow levels have risen and snowfall rates 
have diminished. As heavy snow is no longer an imminent threat, 
the Winter Weather Advisory has been canceled.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Jan 15, 8:06 PM PST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 15, 8:06 PM PST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
806 PM PST Tue Jan 15 2019

.DISCUSSION...A relatively weak upper trough (compared to the
well-developed low that will impact us Wednesday and Thursday) is
pushing from southwest to northeast through the forecast area
this evening. The greatest impact from this trough will be wintry
travel over Northern California through Thursday morning. We've
lowered snow levels near Mount Shasta City and east to Alturas to
account for recent observations and model data, and we expect 1-2
inches in those areas tonight and Wednesday morning.

Winds and precipitation ramp up for the area as a low deepens over
the offshore waters and moves towards the Oregon Coast. As is
typical with strong southerly flow systems like this, heavy
precipitation will be focused over Northern California and the
Coast/Coast Range. In contrast, some areas will remain relatively
dry during the strongest southerly winds Wednesday into Wednesday
night like many valleys west and east of the Cascades, away from the
coast. This is courtesy of strong downsloping and drying in areas
downwind from higher terrain. The wind field looks to be strongest
Wednesday afternoon and Wednesday night, although Thursday will
continue to be breezy to windy in favored areas like the coast, high
terrain and portions of the East Side.

The heaviest rainfall is expected Wednesday afternoon and evening,
and rainfall rates will approach 0.5in per hour in the South Central
Siskiyou County area. We're not expecting the highest rainfall rates
to impact burn scars, and we don't expect significant snowmelt given
the moderate-height snow levels, so we haven't issued any flood
products at this time. The main rainfall impacts will be some
ponding on water on roadways below 4500 feet and some rises in local
streams and creeks.

Latest data suggests some concern for lowering snow levels Thursday
morning in the Mount Shasta City area, perhaps impacting Interstate
5 as winds aloft shift to south-southwest and cold air advection
affects the area. We'll be lowering snow levels down to around 4000
feet with the next forecast package to reflect this latest thinking.

Please see the previous forecast discussion for more details on this
upcoming stormy period.

&&

.AVIATION...For the 16/00Z TAFs...Conditions are mainly VFR this
evening but with gusty low level southeast winds and rain moving in
from the south. This will bring increasing areas of mountain
obscuration and lower ceilings overnight while winds briefly
diminish. A strong frontal system will reach the area on Wednesday
morning and continue stormy conditions into Thursday. This will
bring stronger southerly winds that will be strongest in the Shasta
Valley and during Wednesday afternoon and evening, precipitation of
variable intensity that will be heavy at times west and south of the
Rogue Valley, mountain obscuration, and frequent IFR to MVFR
conditions. -DW

&&

.MARINE...Updated 800 PM PST Tuesday 15 January 2019...High and
steep seas will rapidly and substantially increase Wednesday evening
into Thursday. Seas will be very high and very steep by late
Wednesday night with the combination of south gales and a long
period west-southwest swell. These very hazardous conditions will be
driven by a deep low near 40N 143W that will track east to northeast
and send a front through the waters late Wednesday into Thursday.
The gales will continue into Thursday with seas building to a peak
in excess of 30 feet.

Seas will remain very high Thursday night through Friday morning as
weak high pressure briefly builds into the area. With a long period
and very high swell, there will be hazardous surf conditions
Thursday through Friday. Please see the Coastal Hazard Message
/PDXCFWMFR/ for more information on the impacts and timing.

Winds are likely to reach gale force again Friday night with gales
persisting into Saturday as the next frontal system sweeps across
the waters. The active pattern will persist through the weekend with
seas remaining high and steep. Improving conditions are expected
with high pressure building in from the southwest early next week.
-DW

&&

.PREV DISCUSSION... /Issued 254 PM PST Tue Jan 15 2019/

DISCUSSION...

Short Term...Tonight through Friday Night...
The trough currently lifting north through our area has produced
some light to moderate precipitation, mainly in the Mount Shasta
area and along the coastal mountains ranges and the Cascades.
These will continue through the evening and overnight. The larger
surface low and trough will slowly make their way towards the
area, and precipitation rates will increase along with wind speeds
as the system moves closer.

The inherited High Wind Watches and Winter Weather Watches have
been upgraded and refined, with heavy consideration of the latest
model guidance. Expected pressure gradients have increased, but
the direction of the winds will trend more south to southeasterly
than our typical events usually do. This will result in stronger
winds reaching into the Shasta and southern Rogue Valleys and
along the coast south of Cape Blanco, but will limit the stronger
winds from getting to the northern reaches of the coast, and
should also limit the channeling and terrain effects of the East
Side. Thus, there is now a High Wind Warning for the Shasta Valley
and southern coast, and Wind Advisories for the East Side and the
Rogue Valley near Ashland and Medford. Details on these can be
found at PDXNPWMFR.

Meanwhile, snow levels will trend upwards from roughly 3500 feet
this evening and tonight to about 4500 feet by Thursday
afternoon. Precipitation rates will increase through this time as
well, resulting in rather heavy snow amounts above 4500 feet.
Area passes will receive lighter amounts, but will still see
impactful amounts over the next 48 hours or so. A winter Weather
Advisory has been issued to cover these impacts to the passes of
Siskiyou County, and details can be found at PDXWSWMFR.

Winds and rain/snow will taper off once the front passes Thursday,
but showers are expected to continue through Friday night as upper
level energy slowly passes by overhead. Until then, expect
temperatures to trend slightly warmer than normal, with plenty of
cloudiness as we head into the extended term. -BPN

Extended Term...Saturday through Next Tuesday...
Models are in remarkably good agreement through the remainder of
the extended period. Although an upper level ridge is just to the
east of the region starting on Saturday, the upper flow pattern is
split and though the main jet is well north of the region the
region the region will be in an upper divergence flow providing
good lift that will combine with orographic lift. This will bring
good precipitation rates in spite of the ridge over the area. This
patter remains in place as an upper level ridge moves in Sunday
as the jet shifts east and the region is in a "kissing jet" as the
area is in both the left exit region of a jet to our south, and
the right entrance region of a jet to our north. This pattern is
very dynamically favorable, and if the models showed greater
instability there could be a good chance of possible significant
convection. However at this time it is very marginal, and not have
included any chances of thunderstorms at this time. The upper
trough shifts east Monday with the frontal action shifting to the
north of the area into Tuesday. -Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 7 PM Wednesday to 4 PM PST Thursday for
     ORZ029>031.
     High Wind Warning from 1 AM to 4 PM PST Thursday for ORZ021-022.
     High Surf Warning from 7 AM Thursday to 4 PM PST Friday for
     ORZ021-022.
     Wind Advisory from 10 AM Wednesday to 1 AM PST Thursday for
     ORZ026.

CA...Wind Advisory from 7 PM Wednesday to 4 PM PST Thursday for
     CAZ084-085.
     Winter Weather Advisory until 10 PM PST Thursday for CAZ080>083.
     High Wind Warning from 10 AM Wednesday to 1 AM PST Thursday for
     CAZ081.

Pacific Coastal Waters...Small Craft Advisory until 1 PM PST Wednesday for
     PZZ350-356-370-376.
     Gale Warning from 1 PM Wednesday to 10 PM PST Thursday for
     PZZ350-356-370-376.

Nearby

Winter Storm Warnings in California, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.